|Out with AZT?
May 14, 2003
Hello - I was diagnosed + in 1997 and was put on Viracept, Epivir and Zerit. The cocktail worked great for 5 years, but then the side effects - high blood pressure, peripheral neuropathy, lypodistrophy/lypoatrophy and diarrhea became too much and my doctor switched me to Trizivir. Unfortunately, Trizivir didn't supress the virus as well and after 6 months my dr. added Viramune to the mix. I've been on it for one week and we'll see how it goes. My question to you is - if the new combination works and takes me to undetectable, should I ask my dr. to take the AZT out of the mix as well and perhaps substitute Viread? I am exhibiting the first signs of anemia - based on blood work and how I feel - and I also want to avoid the facial wasting that seems to result from using AZT. Thanks for your help!
| Response from Dr. Henry
Switching off a thymidine analog is a common manuever these days as one attempts to minimize lipoatrophy (not proven to work but some data suggests such a switch can be helpful). If anemia develops then that strengthens the case to switch off the AZT so you interest in a switch to tenofovir seems reasonable depending on further details of your situation. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Red Eyes After Licking Penis Worried I Have HIV
- Vaginal Discharge After Receiving Head Worried I Have HIV
- White Discharge After Kissing Stripper Worried I Have HIV
- White Spots After Eating Sperm Worried I Have HIV
- Are Red Bumps A Sign Of An Std?
- Can A Person Get Hepatitis From Oral Sex?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.